So.. before you get on benzos, read this Wikipedia article on the Benzodiazepine Withdrawal Syndrome: http://en.wikipedia.org/wiki/Benzo_withdrawal .. if you fully read that article, I guarantee you that you won't ever seriously touch benzos, it's enough to scare anyone straight... and it's a neutral, sourced article!
Allow me to provide some exerpts.. (Note that when I say c/t (cold-turkey), rapidly dropping your dose is just as bad, even what might seem not too bad if it was an opiate, as is switching from a short-acting to long-acting benzo using the proper "equivalent" dosage but not realizing that dosage is only equivalent after the drug builds up in your system after several weeks!)
in severe cases provoke life threatening withdrawal symptoms such as seizures
I hope everyone considering or put into the situation of stopping benzos c/t is well aware of this. Benzo w/d, like alcohol and barbiturate withdrawal, can cause seizures, and a grand mal can kill you all by itself.
What you may not know is this:
A serious side effect of benzodiazepine withdrawal is suicide. ... Detoxification from benzodiazepines can be very problematic due to the extremely prolonged and severe withdrawal symptoms that it can provoke. This can lead to collapse of marriages, business failures, bankruptcy, committal to hospital and the most serious adverse effect which is suicide.
Yep. Suicidal ideation is a serious and common symptom of benzo withdrawal, and sucide from c/t benzos occurs IIRC as high as 8%.
Withdrawal symptoms may persist for weeks or months after cessation of benzodiazepines.
Yep, straight-up acute benzo withdrawal lasts for several weeks to several months, similar to Sub. But that's not even the bad part..
A protracted withdrawal syndrome may develop in a proportion of individuals with symptoms such as anxiety, irritability, insomnia and sensory disturbances. In a small number of people it can be severe and resemble serious psychiatric and medical conditions such as schizophrenia and seizure disorders. .. A small number of people withdrawing from benzodiazepines experience a severe protracted withdrawal syndrome which can include symptoms such as paresthesias, psychosis. These symptoms occur despite no pre-existing history of these symptoms.
Benzos are the only drugs I know of that have a medically recognized protracted withdrawal syndrome. That's right, withdrawals can continue -- or a new syndrome could begin months after stopping -- for many months to many years to outright indefinitely. The chances of this happening is anywhere from 5% to 20%, and your chances can be greatly reduced by not c/t'ing benzos!!
Let's move along from benzo withdrawal itself for a second..
Long term use of benzodiazepines may lead to withdrawal like symptoms emerging despite a constant therapeutic dose.
Tolerance withdrawal. It's a bitch. Use them long-term, and almost everyone universally experiences more withdrawal-like effects than agonist-(action) effects on a whole!
From the Long-Term use of Benzodiazepines (http://en.wikipedia.org/wiki/Long_term_ ... diazepines) ..
There is evidence that reduction or withdrawal from benzodiazepines can lead to a reduction in anxiety symptoms.
That's right - they don't even work for what they're supposed to!
There are a number of side effects associated with addiction to benzodiazepines such as depression and flu like symptoms. Due to these increasing physical and mental symptoms from long-term use of benzodiazepines withdrawal from benzodiazepines is recommended for many long-term users.
Some of the symptoms which may occur as a result of long term use of benzodiazepines include emotional clouding, nausea, headaches, dizziness, irritability, lethargy, sleep problems, memory impairment, personality changes, aggression, depression, agoraphobia, anxiety and panic attacks, social deterioration as well as employment difficulties.
And now, the coup de grace -- a list of benzo withdrawal symptoms. And let me tell you, I have c/t'd benzos a few times, and have gotten virtually all of these symptoms to varying degrees.. except the life-threatening ones, I'm a lucky bastard.
* Anxiety, possible terror and panic attacks
* Agitation and restlessness
* Dilated pupils
* Impaired concentration
* Muscular spasms, cramps or fasciculations
* Electric shock sensations
* Blurred vision
* Dry mouth
* Aches and pains
* Hearing impairment
* Taste and smell disturbances
* Chest pain
* Flu like symptoms
* Impaired memory and concentration
* Increased sensitivity to touch
* Increased sensitivity to sound
* Sounds louder than usual
* Objects moving
* Increased urinary frequency
* Numbness and tingling
* Hot and cold flushes
* Rebound REM sleep
* Fatigue and weakness
* Restless legs syndrome
* Metallic taste
* Nausea and vomiting
* Elevation in blood pressure
* Postural hypotension
* Depression (can be severe), possible suicidal ideation
* Loss of appetite and weight loss
* Derealisation (Feelings of unreality)
* Obsessive compulsive disorder
* Visual disturbances
* Mood swings
* Gastrointestinal problems (Irritable bowel syndrome)
An abrupt or over-rapid discontinuation of benzodiazepines may result in a more serious and very unpleasant withdrawal syndrome that may additionally result in:
* Convulsions, which may result in death
* Catatonia, which may result in death
* Coma (rare)
* Attempted suicide
* Suicidal ideation
* Self harm
* Homicide ideations
* Urges to shout, throw, break things or to harm someone
* Post Traumatic Stress Disorder
* Organic brain syndrome
* Neuroleptic malignant syndrome like event (rare)
* Delirium tremens
Love how they end with the DT's. Now, if you'll excuse me, I must go take my Klonopin to avoid these symptoms.